Minnesota, 2005

Hail in Minnesota, April 16, 2005

April 16, 2005 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 16, 3:30 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Apr 16, 3:30 AM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT SAT APR 16 2005

.DISCUSSION...
GOING FORECAST IN FAIRLY GOOD SHAPE DESPITE ACTIVE UPCOMING PERIOD.
WIDE SPREAD FOG ACROSS THE AREA THIS MORNING WITH AREAS OF DENSE FOG
IN NORTHWEST IOWA.  WILL GO AHEAD AND ISSUE DENSE FOG ADVISORY
THROUGH 9 AM FOR ALL OF NORTHWEST IOWA EXCLUDING IDA AND WOODBURY
COUNTY WHERE VISIBILITIES HAVE BEEN AROUND 2 MILES.

FOG WILL REMAIN ACROSS THE AREA THROUGH MID TO LATE MORNING HOURS.
ONCE FOG BURNS OFF ACROSS THE AREA....AREA WILL WARM RAPIDLY WITH
925 MB TEMPS AROUND 20 DEGREES AND 850 TEMPS AROUND 15 DEGREES C. IF
FOG REMAINS IN PLACE LONGER THAN EXPECTED...GOING HIGH TEMPERATURES
WILL LIKELY BE TOO WARM.

CURRENT SURFACE ANALYSIS DEPICTS WEAK BOUNDARY JUST SOUTH OF THE CWA
EXTENDING ALONG I-80 CORRIDOR WHICH COULD BECOME THE FOCUSING
MECHANISM FOR A FEW SCATTERED THUNDERSTORMS LATE TODAY. ATMOSPHERE
BECOMES UNSTABLE DUE TO MODERATE HEATING AND LOW LEVEL MOISTURE IN
PLACE. CAPE VALUES CLIMB TO AROUND 1000 J/KG BY LATE IN THE
AFTERNOON. THIS IN COMBINATION WITH MARGINAL CIN AND A BOUNDARY NEAR
BY WAS ENOUGH TO PUT A SLIGHT CHANCE OF LATE AFTERNOON AND EARLY
EVENING THUNDERSTORMS IN THE FORECAST. ANY STORM THAT IS LIKELY TO
GET GOING WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL...AND
WILL NOTE THIS IN THE HWO.

THEREAFTER SHORTWAVE APPROACHES FROM THE SOUTHWEST IN THE UPPER
LEVEL FLOW.  WATER VAPOR IMAGERY CURRENTLY DEPICTING THIS WAVE OVER
FOUR CORNERS REGION.  MODELS HAVE REALLY COME TO A MUCH BETTER
AGREEMENT ON THE TIMING OF THIS FEATURE.  WITH FAIRLY GOOD AGREEMENT
BETWEEN SOLUTIONS...HAVE BUMPED UP POPS TO LOW LIKELY IN EASTERN
PORTION OF CWA ON MONDAY AS THIS FEATURE PASSES OVER.

ON MONDAY NIGHT A COLD FRONT APPROACHES THE CWA FROM THE WEST.
CAPES AHEAD OF THE FRONT APPROACH 1000 J/KG BUT WILL LIKELY NEED THE
FORCING OF THE FRONT TO GET THINGS GOING AS FAIRLY GOOD CAP IN PLACE
ACROSS THE AREA.  THEREFORE...TRIMMED BACK POPS IN VICINITY OF
FRONT.

FRONT SWEEPS ACROSS THE AREA ON TUESDAY WITH MUCH COOLER AIR
USHERING INTO THE REGION BEHIND THE FRONT. HIGH TEMPERATURES
THEREAFTER WILL BE AT OR BELOW NORMAL...WITH HIGHS IN THE UPPER 50S
AND LOWER 60S. DID NOT MAKE VERY MANY CHANGES TO THE EXTENDED WITH
ACTIVE SHORT TERM.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...DENSE FOG ADVISORY THROUGH 9 AM IAZ001>003-012>014-020>022.
NE...NONE.

&&

BT
Hazardous weather outlook, Apr 16, 3:51 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT SAT APR 16 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
451 AM CDT SAT APR 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL MOVE OVER PORTIONS OF NORTHWEST
IOWA AND SOUTHWEST MINNESOTA LATE SUNDAY NIGHT INTO MONDAY
CREATING THE POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS.
THESE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

A COLD FROM WILL APPROACH EASTERN SOUTH DAKOTA MONDAY EVENING
CREATING THE CHANCE FOR SCATTERED THUNDERSTORMS. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
DIAMETER...AND WIND GUSTS UP TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Apr 16, 9:21 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 AM CDT SAT APR 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             1 W NUNDA               44.16N 97.04W
04/16/2005  1.50 INCH        LAKE               SD   LAW ENFORCEMENT

            JUST WEST OF NUNDA ONE AND ONE HALF INCH HAIL

1013 AM     HAIL             6 SSE NUNDA             44.08N 96.97W
04/16/2005  1.50 INCH        LAKE               SD   EMERGENCY MNGR

            ONE AND ONE HALF INCH HAIL 6 MILES SSE OF NUNDA JUST WEST
            OF RUTLAND.

1008 AM     HAIL             6 N MADISON             44.10N 97.11W
04/16/2005  0.88 INCH        LAKE               SD   LAW ENFORCEMENT

            HAIL COVERING THE GROUND ON AND ALONG HIGHWAY 81. COMMENT
            WAS...LOOKS LIKE IT SNOWED.

&&

DEMORIN

The radar

The Sioux Falls radar (KFSD), 76 km away, was scanning. The volume nearest the first event began at 15:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
April 16, 9:40 AM CST to 9:45 AM CST
Where
Lincoln County, 3 mi SW of Lake Benton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.217, -96.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447572.